Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2004, 6:40 PM MDT for El Paso County, Colorado. It was in force for 95 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2004, 6:40 PM MDT (00:40 UTC)
- Expired
- Aug 10, 2004, 8:15 PM MDT
- In force
- 95 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:04 PM MDT | HAIL 0.75 | 9 N Peyton, CO | |
| Aug 10, 7:30 PM MDT | HAIL 2.75 | 10 Se Falcon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:15 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 110040 SVRPUB COC041-110215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 638 PM MDT TUE AUG 10 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF EXTREME EAST CENTRAL COLORADO SPRINGS * UNTIL 815 PM MDT. * AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS OVER 70 MPH. THIS STORM WAS LOCATED NEAR ELBERT...AND MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PEYTON BY 700 PM MDT. NEAR ELLICOTT BY 725 PM MDT. NEAR SCHRIEVER AFB BY 730 PM MDT. THIS IS A DANGEROUS STORM. BASEBALL SIZE HAIL WAS REPORTED IN ELIZABETH IN ELBERT COUNTY WITH THIS STORM. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3932 10441 3930 10464 3880 10461 3878 10428 $$ HODANISH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:22 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 10, 1:22 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 122 PM MDT TUE AUG 10 2004 .SHORT TERM... (TONIGHT AND WEDNESDAY) ...SEVERE THUNDERSTORMS AND HEAVY RAINFALL REMAIN MAIN CONCERNS FOR THIS AFTERNOON AND EVENING... SEVERE STORMS ALREADY DEVELOPING ALONG INTERSTATE 25 CORRIDOR...AND MOVING EAST SOUTHEASTWARD ONTO THE PLAINS. LIKELY PLACES FOR STORM INITIATION INCLUDE THE PALMER DIVIDE AND ALONG PIKES PEAK AREA. HIGH PRESSURE MOVING SOUTHWARD WILL INCREASE EASTERLY SURFACE WINDS ACROSS THE PLAINS AND THEREFORE SHEAR BY MID TO LATE AFTERNOON HOURS...WITH 0-6KM SHEAR BY 21Z 40-50KTS. GOOD LOW LEVEL MOISTURE IN PLACE WITH RESULTING CAPES 2-3K J/KG BY THIS TIME. EXPECT CAP TO ERODE BY THEN...AND SECONDARY SHORTWAVE TO MOVE OVER THE AREA TO SUPPORT CONVECTION. STRONGEST WINDS WITH FROPA MOVE INTO THE AREA 3- 6Z. STILL EXPECTING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES AS MAIN THREATS. STORMS HAVE BEEN GENEROUS RAINFALL PRODUCERS WITH PWS AROUND AN INCH ACROSS THE PLAINS...AND WILL KEEP FFA IN PLACE. STORMS SHOULD PUSH SOUTHEAST IN NW STEERING FLOW AND MOVE OUT OF THE FORECAST AREA BY EARLY MORNING...LEAVING LOW CLOUDS AND FOG IN ITS WAKE. WED LOOKS COOL AND CLOUDY...HOWEVER SOME INSTABILITY AND GOOD SHEAR MAY PRODUCE ISOLATED ELEVATED SEVERE STORMS RIGHT ALONG THE MOUNTAINS LATER IN THE DAY. DONT THINK THEY WILL PROGRESS FAR EAST WITH COOLER MORE STABLE AIR IN PLACE...DECREASED FAR EAST PLAINS TO ISOLD. BUFKIT SOUNDINGS GIVING CAPES AROUND 1000 J/KG OR LESS...BUT SHEAR MAY BE ENOUGH TO KEEP AN ISOLATED STORM GOING. MAY ALSO GET SOME LIGHT RAIN / DZ OUT OF CLOUDS EARLY. KC .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) THE WEA PATTERN WL REMAIN MUCH THE SAME THRU SAT WITH THE UPR RIDGE TO THE WEST AND NW FLOW ALOFT OVR THE FORECAST AREA. THE NW FLOW WL CONTINUE TO ALLOW OCCASIONAL WEA DISTURBANCE TO MOVE ACRS THE AREA. THERE WL STILL BE ENOUGH MSTR ACRS THE AREA FOR GENERALLY ISOLD SHOWERS/TSTMS ACRS THE WRN AREAS...AND ISOLD TO SCT OVR ERN AREAS. THE GFS FOR SUN SHOWS AN UPR TROF ENTERING WRN CO LATE IN THE DAY AND THEN MOVE ACRS THE STATE THRU MON. THE UKMO AND ECMWF DO NOT SHOW THE SAME THING...THEY BOTH SHOW THE UPR RIDGE OVR ERN UT. HARD TO SAY WHICH MAY BE CORRECT. THERE IS A STRONG UPR LOW FORECAST TO BE OFF THE B.C./PAC NW COAST WITH THE TROF EXTENDING SOUTHWARD...AND A PIECE OF ENERGY COULD BREAK OFF THAT TROF AND MOVE ACRS THE AREA. FOR NOW WL JUST LEAVE THE FORECAST FOR SUN THRU TUE AS IT IS. && .PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THROUGH THE EVENING. &&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT TUE AUG 10 2004 COZ058>089-093>099-111600- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1137 AM MDT TUE AUG 10 2004 ...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... ...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA... LAMAR...AND SPRINGFIELD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN 1 PM AND 9 PM.
In the hours before
Local storm report, Aug 10, 5:57 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 6 NW TOWNER 38.53N 102.16W
08/10/2004 1.00 INCH KIOWA CO PUBLIC
&&
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:13 PM MDT | Tornado Warning | PUB | El Paso | 62 min |
| Aug 10, 7:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 62 min |
| Aug 10, 7:36 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 84 min |
| Aug 10, 7:57 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 93 min |
| Aug 10, 8:08 PM MDT | Flash Flood Warning | PUB | El Paso, Pueblo | 3 hr |
| Aug 10, 8:12 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 78 min |
| Aug 10, 8:27 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 93 min |
| Aug 10, 8:47 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 58 min |
| Aug 10, 9:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 87 min |
| Aug 10, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 60 min |
| Aug 10, 9:39 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 66 min |
| Aug 10, 10:07 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 83 min |
| Aug 10, 10:26 PM MDT | Tornado Warning | PUB | Baca, Prowers | 34 min |
| Aug 11, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 48 min |
| Aug 11, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 92 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.